Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 150, NWS Dodge City, KS

June 9, 2019Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2019, 12:07 AM CDT for Lane County, Scott County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2019, 12:07 AM CDT (05:07 UTC)
Expired
Jun 9, 2019, 1:00 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 12:20 AM CDTTSTM WND GST 591 Ssw Grigston, KSMESONET STATION DW2812 SCOTT CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 8:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS53 KDDC 090507
SVRDDC
KSC101-171-090600-
/O.NEW.KDDC.SV.W.0150.190609T0507Z-190609T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1207 AM CDT Sun Jun 9 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Scott County in west central Kansas...
  Lane County in west central Kansas...

* Until 100 AM CDT.

* At 1206 AM CDT, a severe thunderstorm was located near Manning,
  moving east at 30 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Scott City, Dighton, Alamota, Grigston, Healy, Manning, Pendennis,
  Amy and Shields.

This new warning replaces the previous warning for portions of Scott
and Lane County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3848 10102 3869 10088 3869 10026 3828 10026
TIME...MOT...LOC 0506Z 284DEG 27KT 3858 10069 

HAIL...1.25IN
WIND...70MPH
 
$$

UMSCHEID
2 follow-up statements
032 
WWUS53 KDDC 090526
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1226 AM CDT Sun Jun 9 2019

KSC171-090536-
/O.CAN.KDDC.SV.W.0150.000000T0000Z-190609T0600Z/
Scott KS-
1226 AM CDT Sun Jun 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

LAT...LON 3846 10060 3869 10061 3869 10026 3844 10026
TIME...MOT...LOC 0526Z 263DEG 43KT 3862 10036 

$$

KSC101-090600-
/O.CON.KDDC.SV.W.0150.000000T0000Z-190609T0600Z/
Lane KS-
1226 AM CDT Sun Jun 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN LANE COUNTY...

At 1226 AM CDT, a severe thunderstorm was located near Pendennis,
moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dighton, Pendennis, Shields and Amy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 10060 3869 10061 3869 10026 3844 10026
TIME...MOT...LOC 0526Z 263DEG 43KT 3862 10036 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
380 
WWUS53 KDDC 090552
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1252 AM CDT Sun Jun 9 2019

KSC101-090602-
/O.EXP.KDDC.SV.W.0150.000000T0000Z-190609T0600Z/
Lane KS-
1252 AM CDT Sun Jun 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LANE COUNTY WILL
EXPIRE AT 100 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

LAT...LON 3846 10060 3869 10061 3869 10026 3844 10026
TIME...MOT...LOC 0552Z 284DEG 27KT 3858 10015 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:00 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 6:00 PM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sat Jun 8 2019

...updated aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 455 PM CDT Sat Jun 8 2019

Thunderstorm development late this afternoon near a dryline/cold
front intersection in eastern Colorado under a strong EML and
evolution of a forward propagating MCS with a significant high
wind threat are the greatest challenges in the short term. A
strong upper level trough will move from the northern Rockies
across the northern Plains to the Great Lakes by Monday morning. A
strong cold front, augmented by thunderstorm outflow, will move
rapidly across western Kansas tonight, followed by widespread
cloudiness, scattered showers and anomalously cool daytime
temperatures Sunday.

At 17Z a surface low pressure system was centered in western
Nebraska with a cold front extending into northeastern Colorado,
and a second area of low pressure was centered in east central
Colorado. A diffuse dryline extended south into northeast New
Mexico. Rich low level moisture with dewpoints in the low to mid
60s was in place across western Kansas. A stout EML with H7
temperatures 12C to 14C covered much of eastern Colorado into
western Kansas. Strong afternoon heating will result in
considerable instability, but the strong inversion likely will
preclude thunderstorm development along the dryline in southwest
Kansas. Convergence will be strongest near the dryline/cold front
intersection in eastern Colorado and likely will be sufficient to
overcome the EML. Sufficient shear exists to support rotating
updrafts with any thunderstorms that do form, and a supercell or
two may propagate into Scott, Lane and Ness Counties this evening.
The convective allowing models suggest that the thunderstorms
will weaken after sunset, but confidence in their decay is not
high.

As the upper level trough in the northern Rockies moves east, the
mid levels of the atmosphere will cool, and a cluster of
thunderstorms is likely to develop in northwest Kansas and
subsequently to propagate southeast along the sharp mid level
baroclinic zone on the edge of the EML. Confidence in the exact
track of the forward propagating MCS is uncertain, but the most
likely trajectory is from northwest Kansas into central Kansas
between 05Z and 10Z. Downdraft CAPES of 1000 to 1500 joules/kg
favor evolution of a strong cold pool and a high wind threat with
the MCS. Very high rainfall rates are likely with the MCS, but its
rapid forward propagation should keep rainfall amounts to no more
than 1-2 inches. No significant rain has fallen in northern
Kansas for several days, and the flooding threat with the MCS is
not sufficient to merit issuance of a flood headline.

Temperatures tonight will be strongly influenced by thunderstorm
outflow and southward propagation of anomalously cold air behind
the cold front. Lows should reach the low to mid 50s in west
central and northern Kansas with lower 60s in south central
Kansas. North winds may gust to 40 to 50 mph behind the cold
front, especially where outflow from the MCS augments post frontal
winds.

.LONG TERM...(Sunday night through Saturday)
Issued at 455 PM CDT Sat Jun 8 2019

Post-frontal stratus and strong cold air advection will keep
temperatures cool on Sunday. Strong mid level baroclinicity and
upward motion in the entrance region of the jet with the northern
Plains upper level trough will favor maintenance of cloudy skies
and showers through the morning hours Sunday. Cloudiness likely
will persist for most of the afternoon with subsidence and
clearing delayed until very late in the day. Temperatures Sunday
will be about 20 degrees below climatological averages and should
not rise above the 60s. The sky will become mostly clear Sunday
evening, and winds will diminish as high pressure builds into the
High Plains. Near record lows in the 40s are likely Monday
morning.

A mean upper level trough will persist in the Mississippi Valley
for most of next week. An upper level trough evident on satellite
in the Gulf of Alaska near 150W will move over the amplifying
ridge in the western United States and dig into the Mississippi
Valley long wave trough Tuesday and Wednesday. Scattered showers
and possibly some thunderstorms can be expected with the upper
level trough and cold front Tuesday night. Cold air advection will
keep temperatures in the low to mid 70s Wednesday. The upper
level flow will become more zonal Thursday, and lee troughing will
result in a return to south low level flow. An EML will spread
into western Kansas again Thursday night and Friday morning, and
there may be scattered thunderstorms Thursday night with low level
warm air advection along the edge of the advancing EML.

A cluster of tropical thunderstorms that projects onto a Madden-
Julian Oscillation is likely to propagate to the Maritime
Continent by next weekend, and the this evolution favors troughing
in central and eastern Canada. There may be another surge of cool
air in the central and eastern United States 16-17 June that will
keep temperatures well below average for a few days. A tendency
toward cooler than average temperatures likely will continue into
July in the central part of the country.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM CDT Sat Jun 8 2019

VFR conditions will prevail for the much of the evening. Thunderstorms
that have already developed across NW Kansas will eventually drift
towards the terminals as the late evening wears on. Have the most confidence
of terminal impact at KHYS. Wind and hail will be associated with these
storms. Next, a strong cold front will traverse the region through
the morning. Expect strong N winds 15-30 kt with gusts of 40-50 kt.
Low stratus is also expected in the wake of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  63  46  74 /  60  40   0   0
GCK  54  63  43  73 /  50  30   0   0
EHA  54  64  44  71 /  30  30   0   0
LBL  57  64  45  71 /  30  40   0   0
HYS  53  62  45  74 / 100  40   0   0
P28  65  70  51  77 /  60  70  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Sugden
Hazardous weather outlook, Jun 8, 3:20 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 PM CDT Sat Jun 8 2019

KSZ030-031-043>046-061>066-074>081-084>090-092030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 PM CDT Sat Jun 8 2019 /220 PM MDT Sat Jun 8 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms across western
Kansas late today and early tonight. Hail two inches or larger and
strong damaging wind gusts of 60 mph or greater will be possible
from these storms northwest of a Syracuse to Ness City to Hays
line.

Later tonight a cluster of thunderstorms will develop in northwest
Kansas and move southeast into south central Kansas by sunrise.
The primary hazards will be damaging wind gusts of more than 60
mph, hail up to the size of quarters and locally heavy rainfall.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will continue Sunday morning,
and a few showers may persist into the early afternoon. There
will be a chance for thunderstorms almost each day from Tuesday
through Friday across some portion of southwest Kansas. Late
Tuesday afternoon and evening a few of the thunderstorms may be
strong or severe with large hail and strong winds being the main
hazards.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:03 PM CDTSevere Thunderstorm WarningDDCScott57 min
Jun 8, 11:29 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott46 min
Jun 9, 12:09 AM CDTSevere Thunderstorm WarningDDCEllis, Trego51 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Trego57 min
Jun 9, 12:51 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego54 min
Jun 9, 1:39 AM CDTSevere Thunderstorm WarningDDCEllis, Rush36 min
Jun 9, 2:24 AM CDTSpecial Weather StatementDDCStafford51 min
Jun 9, 2:44 AM CDTAreal Flood AdvisoryDDCNess, Rush, Trego3 hr
Jun 9, 3:33 AM CDTFlash Flood WarningDDCTrego3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.